Montana, 2005High Wind in Montana, May 21, 2005
May 21, 2005 · NWS GGW · 15 events in 10 counties and zones
Strong gradient winds produced a period of high winds during the morning and afternoon hours of the 21st. Sustained wind speeds of 40-45 mph were common, with wind gusts as high as 70 mph.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds produced a period of high winds during the morning and afternoon hours of the 21st. Sustained wind speeds of 40-45 mph were common, with wind gusts as high as 70 mph. An old grain bin in Peerless was blown over by the strong winds. There were numerous reports of downed tree branches, and shingles were blown off of some roofs across Valley and Daniels counties. A few of the stronger observed wind reports included:King Coulee RAWS site (Valley County): 64 mphComertown DOT site (Sheridan County): 70 mphSioux Pass DOT site (Richland County): 49 mph sustained
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 21, 7:55 AM MST, 1 hour 35 minutes earlier.
Area forecast discussion, May 21, 7:55 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
855 AM MDT SAT MAY 21 2005
.SHORT TERM FOR TODAY...
WILL UPDATE TO REMOVE PRECIPITATION AS RADAR INDICATING ALL SHOWERS
HAVE MOVED EAST. SATELITTE AND OBSERVATIONS SHOW MAINLY CLEAR SKIES
IN NORTHEAST MONTANA.
WILL KEEP HIGH WIND WARNING GOING AS GRADIENT TIGHTENS. BEST CHANCE
IS IN FAR NORTHEAST ZONES WITH 60 KTS SHOWING UP ON THE NAM AT 00Z
AT 700 MB. MIXING ALREADY TAKING PLACE THIS MORNING. THE 3 HOUR
FORECAST SOUNDING FROM THE RUC...16Z SHOWS MIXING THROUGOUT THE
BOUNDARY LAYER AND TAPPING INTO WINDS WELL INTO THE 40 KT RANGE. ALSO
LAPSE RATES ON THE NAM ARE AT OR ABOVE 7.5 DEG C PER KM. AS SUNSET
APPROACHES THE WINDS WILL SLOWLY DIMINISH.
TEMPERATURES IN THE GRIDS LOOK GOOD SO WILL NOT UPDATE THOSE. SAME
WITH SKY CONDITION. ADOLPHSON
.PREVIOUS DISCUSSION...FOR NORTHEAST MONTANA TODAY THROUGH SUNDAY...AFTER AN
ACTIVE EVENING AND EARLY MORNING WITH NUMEROUS WARNINGS (PROBABLY
THE MOST SINCE 7/11/04) ATTENTION QUICKLY TURNS TO A HIGH WIND EVENT
TODAY. AFTER A VERY ACTIVE 24+ HOUR PERIOD THE WEATHER SETTLES DOWN
TONIGHT WITH A NICE LATE SPRING DAY FOR ALL OF NORTHEAST MONTANA
SUNDAY.
TODAY...SEVERE THREAT HAS COME TO AN END WITHIN THE LAST HOURS
...BUT NOT BEFORE MANY WARNINGS WERE ISSUED LAST EVENING AND
EARLY THIS MORNING. SEVERAL REPORTS OF LARGE HAIL AND A REPORT OF
DAMAGING WIND GUSTS FROM THE STORMS AS THEY MOVED THROUGH
DAWSON...PRAIRIE...AND WIBAUX COUNTIES. I AM SURE THERE WILL BE
MORE REPORTS OF SEVERE WEATHER THAT COME IN DURING THE DAY.
THE SYSTEM IS NOW DEVELOPING INTO AN MCS ACROSS WESTERN AND CENTRAL
NORTH DAKOTA. A STRONG SURFACE LOW HAS MOVED OUT OF NORTHERN
WYOMING AND INTO NORTHWEST SOUTH DAKOTA. AN UPPER TROUGH PUSHING
THROUGH THE CANADIAN ROCKIES WILL PUSH EAST TODAY AND IS PROGGED BY
ALL OF THE OPERATIONAL MODELS TO STRENGTHEN AND DEVELOP INTO A DEEP
VERTICALLY STACKED SYSTEM IN SOUTHERN MANITOBA. THE SEVERE WEATHER
THREAT QUICKLY SHIFTS GEARS TO A HIGH WIND EVENT TODAY. AT THE SAME
TIME THE SURFACE LOW DEEPENS AND LIFTS INTO MANITOBA A PACIFIC HIGH
WILL BEGIN TO BUILD INTO THE NORTHERN ROCKIES...WITH ABOUT A 30MB
PRESSURE DIFFERENCES BETWEEN THE TWO. THE GFS AND NAM IN MUCH
BETTER AGREEMENT THAN LAST NIGHT WITH THE STRONG JET ON THE BACK
SIDE OF THE SYSTEM. BOTH MODELS PROG THE STRONGEST WIND BETWEEN
850-700H ACROSS THE NORTHEAST CORNER OF OUR CWA WITH ABOUT 45KTS AT
850H AND 55KTS AT 700H. BUFKIT AND AWIPS MODEL SOUNDINGS SUGGEST
STEEP LAPSE RATES IN EXCESS OF 7C/KM AND THE ABILITY TO EASILY MIX
DOWN THE STRONGER WIND TO THE SURFACE. IN FACT LOOKS LIKE MUCH OF
THE AREA MAY MIX DOWN FROM 600MB OR SO. PLAN TO UPGRADE THE HIGH
WIND WATCH TO A WARNING FOR ALL BUT ARE FAR WESTERN ZONES. EXPECT
THAT THE WIND PICKS UP TO SUSTAINED SPEEDS OF 35 TO 45 MPH WITH
GUSTS TO 60 MPH. MORE MARGINAL IN PHILLIPS AND PETROLEUM COUNTIES
WHERE I SUSPECT THE WIND WILL FALL JUST SHY OF WARNING
CRITERIA...BUT WILL NEED TO KEEP A CLOSE EYE ON THINGS. LINGERING
RAIN IN THE NORTHEAST CORNER WILL QUICKLY EXIT THE AREA EARLY THIS
MORNING...AND THEN THE BEST CHANCE OF SHOWER DURING THE AFTERNOON
WILL BE ACROSS OUR NORTHEAST ZONES CLOSEST TO THE DEVELOPING UPPER
LOW. STRONG DOWNSLOPE AND SUBSIDENCE SHOULD HELP TO CLEAR OUT MUCH
OF THE CWA WITH THE SKY TURNING M/SUNNY BY MID-MORNING ACROSS MOST
OF THE AREA. TEMPERATURES WILL BE COOLER TODAY...BUT WITH A MILD
START...GOOD MIXING...AND STRONG LATE MAY SUNSHINE TEMPERATURES
WILL REBOUND TO 65-70 DEGREES ACROSS MOST OF THE CWA.
TONIGHT...STACKED SYSTEM IN MANITOBA DRIFTS SLOWLY EAST/SOUTHEAST
WITH SOME MID AND UPPER LEVEL RIDGING DEVELOPING ACROSS MONTANA
BETWEEN THE DEPARTING LOW AND ANOTHER STRONG SYSTEM OFF THE BRITISH
COLUMBIA COAST. AT THE SURFACE THE RIDGE IN THE NORTHERN ROCKIES
SETTLES INTO MONTANA. THE WIND SHOULD QUICKLY DIMINISH AT SUNSET
ACROSS MOST OF THE CWA AS THE ATMOSPHERE DECOUPLES AND WILL ALLOW
THE WARNING TO EXPIRE AT 03Z. ACROSS OUR EASTERN MOST ZONES ALONG
THE NORTH DAKOTA BORDER...CLOSEST TO THE JET...THE WIND SHOULD
QUICKLY DIMINISH...BUT MAY REMAIN IN THE 20 TO 30 MPH RANGE WITH
SOME HIGHER GUSTS FOR AN HOUR OR TWO PAST SUNSET.
SUNDAY...FINALLY A QUIET WEATHER DAY THE UPPER RIDGE SHARPENS AND
CRESTS ACROSS EASTERN MONTANA. THE SURFACE RIDGE WEAKENS AND SLIDES
INTO THE HIGH PLAINS. THE NEXT STRONG 100+ KT JET PUNCHES INTO THE
PACIFIC NORTHWEST AROUND A CLOSED LOW ALONG THE BRITISH COLUMBIA
COAST. MAY START TO SEE AN INCREASE IN HIGH CLOUDS...MAINLY ACROSS
OUR WESTERN ZONES DURING THE AFTERNOON. AFTER A COOL
START...TEMPERATURES SHOULD REBOUND INTO THE L/M 70S ACROSS MOST OF
THE CWA DURING THE AFTERNOON. CB
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
MODELS REMAIN IN FAIR AGREEMENT AND ARE MUCH MORE CONSISTENT WITH
UPPER LOW EVOLUTION MIDWEEK. THUS ONLY MINOR CHANGES WILL BE MADE TO
THE FORECAST.
SUNDAY NIGHT AND MONDAY...NEXT SHORTWAVE LIFTS FROM PACIFIC
NORTHWEST INTO CENTRAL CANADA DURING THIS TIME FRAME. GFS CONTINUES
TO GENERATE PRECIP ALONG WEAK COLD FRONT IN EASTERN MONTANA
OVERNIGHT AND INTO THE MORNING. NAM IS FURTHER NORTH WITH THIS
SHORTWAVE AND THUS DRIER AND SLOWER WITH THE WAVE. WILL CONTINUE
WITH THE WETTER GFS SOLUTION BUT KEEP POPS LOW.
MONDAY NIGHT THROUGH SATURDAY...GFS IS NOW WEAKER WITH THE UPPER LOW
DEVELOPING OVER CENTRAL CANADA AND SURFACE LOW STRENGTHENS OVER
SOUTHERN MANITOBA. THIS MAY BE TOO FAR EAST TO GENERATE MUCH PRECIP
OVER NORTHEAST MONTANA DURING THIS PERIOD ALTHOUGH COOL CYCLONIC
FLOW WILL LEAD TO THE POSSIBILITY OF AFTERNOON INSTABILITY SHOWERS.
WILL KEEP TEMPERATURES ON THE HIGH SIDE OF THE ENSEMBLE GUIDANCE AS
LONGER DAYS LEND THEMSELVES TO DEEP MIXED LAYER. EBERT
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FOR
MTZ017>020-MTZ022>027-MTZ061-062 UNTIL 9 PM THIS EVENING.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 21, 5:07 AM MST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
607 AM MDT SAT MAY 21 2005
MTZ016>027-059>062-221215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
607 AM MDT SAT MAY 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR MUCH OF NORTHEAST MONTANA
TODAY. REFER TO GTFNPWGGW OR WWUS75 KGGW FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Phillips
- When
- May 21, 9:30 AM MST to 2:00 PM MST
- Where
- Northern Phillips forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
High Wind, Central and Southern Valley
- When
- May 21, 9:50 AM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
High Wind, Richland
- When
- May 21, 11:20 AM MST to 6:05 PM MST
- Where
- Richland forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
High Wind, Dawson
- When
- May 21, 11:25 AM MST to 12:25 PM MST
- Where
- Dawson forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
High Wind, Northern Valley
- When
- May 21, 12:50 PM MST
- Where
- Northern Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
High Wind, Daniels
- When
- May 21, 1:05 PM MST to 4:05 PM MST
- Where
- Daniels forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
High Wind, Western Roosevelt
- When
- May 21, 1:15 PM MST
- Where
- Western Roosevelt forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
High Wind, McCone
- When
- May 21, 2:00 PM MST to 3:00 PM MST
- Where
- McCone forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
High Wind, Eastern Roosevelt
- When
- May 21, 2:25 PM MST
- Where
- Eastern Roosevelt forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- May 21, 2:30 PM MST to 5:30 PM MST
- Where
- Sheridan forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
High Wind, McCone
- When
- May 21, 3:30 PM MST to 4:30 PM MST
- Where
- McCone forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- May 21, 4:20 PM MST
- Where
- Sheridan forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- May 21, 4:25 PM MST
- Where
- Sheridan forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
High Wind, Sheridan
- When
- May 21, 4:50 PM MST
- Where
- Sheridan forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
High Wind, Eastern Roosevelt
- When
- May 21, 5:50 PM MST
- Where
- Eastern Roosevelt forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Washington, May 21, 20052 deaths · 1 event
- Tornado and Damaging Wind in Minnesota, May 21, 2005$10,000 · F2 · 5 events
- Hail and Damaging Winds in Kansas, May 21 to 23, 2005$75,000 · 2.75 in hail · 53 events
- High Wind in North Dakota, May 21 to 22, 2005$50,000 · 54 kt wind · 13 events
- Flooding in Utah, May 21 to 25, 2005$35,000 · 5 events
- High Wind in North Dakota, May 21, 200553 kt wind · 5 events
- High Wind in North Dakota, May 21, 200552 kt wind · 5 events
- High Wind in Minnesota, May 21 to 22, 200554 kt wind · 4 events
- Flooding in Utah, May 21 to 30, 20052 events
- High Wind in South Dakota, May 21, 20052 events
- Hail and Damaging Wind in Florida, May 21, 20051 in hail · 2 events
- Hail in North Dakota, May 21, 20050.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453936, 5453933, 5453940, 5453934, 5453935, 5453942, 5453937, 5453941, 5453938, 5453939, 5453947, 5453943, 5453944, 5453945, 5453946.